Indiana, 2024

Flood and Damaging Winds in Indiana, August 1, 2024

August 1, 2024 · NWS PAH · 3 events in 2 counties and zones

A robust squall line sweeping through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st crossed into Southwest Indiana, with a weakening trend into mid-afternoon. Only a couple isolated wind damage reports were received in Southwest Indiana, along with minor street flooding in Evansville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A robust squall line sweeping through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st crossed into Southwest Indiana, with a weakening trend into mid-afternoon. Only a couple isolated wind damage reports were received in Southwest Indiana, along with minor street flooding in Evansville. MLCAPE values were approximately 3000 J/kg, DCAPE around 1000 J/kg, and effective bulk shear was 30 kts. Scattered showers and storms continued through the evening and overnight as a cold front moved through during the night, with storm activity in the later convection remaining sub-severe in Southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 12:17 PM CST, 16 minutes earlier. Its key messages:

  • Dangerous heat and humidity levels will continue through the afternoon.
  • Scattered to numerous thunderstorms are forecast today. Several of these storms may be strong to severe this afternoon.
  • Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Aug 1, 12:17 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Dangerous heat and humidity levels will continue through the
  afternoon.

- Scattered to numerous thunderstorms are forecast today.
  Several of these storms may be strong to severe this
  afternoon.

- Following the passage of the cold front, drier and slightly
  less hot/humid conditions will arrive this weekend into early
  next week.

&&

.UPDATE...
Issued at 113 PM CDT Thu Aug 1 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 259 AM CDT Thu Aug 1 2024

Latest IR imagery/radar mosaic shows a decaying MCS moving
across Missouri and Illinois this morning. This activity should
continue to wane through the early am, although an uptick in
lightning has been observed across central Illinois. Cloud cover
will gradually increase from the west this morning which does
add some uncertainty to high temperature forecasts today.
Assuming cloud cover doesn't stick around through the day, highs
should climb into the mid 90's. This combined with dewpoints in
the mid to upper 70's will bring heat indices well above 100
degrees this afternoon. For now will not be making changes to
the current heat advisory or excessive heat warning but trends
will be monitored.

Aloft, a mid level shortwave will move from the Midwest and
into the Ohio Valley by Friday. Daytime heating across a moist
airmass will support strong destabilization by the afternoon
hours. One or more remnant outflow boundaries will likely
interact with this environment supporting scattered to numerous
showers and storms. A cold front will push southeast into the
region as well maintaining this convection into the overnight
hours. The approaching shortwave aloft will aid in increasing
deep layer shear to support storm organization. Confidence in
strong to severe storms continues to increase especially across
the northern half of the PAH CWA including much of western
Kentucky, southern Illinois, and southwest Indiana. Damaging
winds remains the greater threat with any strong to severe
storms, but isolated large hail and tornadoes are possible.

The front pushes through the area on Friday. PoPs overall will
be on the decrease, although with the shortwave just to the
north, cooler mid level air may yield an isolated shower or
storm across southwest Indiana, and the Pennyrile Friday and
Saturday afternoon. Near normal temperatures will slowly rise to
slightly above over the weekend. Ridging returns by next week
bringing increasing temperatures and dry weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 113 PM CDT Thu Aug 1 2024

A line of convection will race across northeast parts of the
area through 21-22z, impacting EVV and OWB during this time.
Heavy rain and high convective winds are likely. Elsewhere,
SCT-BKN CU with bases around 3kft will persist through the
afternoon, with more isolated to scattered convection expected
through late tonight. Dry conditions will return overnight into
Friday. S-SW winds of 7-12 kts outside of storms will be come
W-WNW late tonight through Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ075-
     080>094.
     Heat Advisory until 8 PM CDT this evening for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT this evening for INZ085-
     086.
     Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ081-082-087-088.
KY...Excessive Heat Warning until 8 PM CDT this evening for
     KYZ001>018.
     Heat Advisory until 8 PM CDT this evening for KYZ019>022.

&&

UPDATE...DWS
DISCUSSION...AD
AVIATION...DWS
Hazardous weather outlook, Aug 1, 11:15 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1215 PM CDT Thu Aug 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021715-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1215 PM CDT Thu Aug 1 2024 /115 PM EDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected tonight, particularly
across southern Illinois, southwest Indiana, and northwest
Kentucky. Damaging winds and a few tornadoes will be the main
hazards. Refer to Severe Thunderstorm Watch #588 for details.

Dangerous heat and humidity will continue through the afternoon
across the region. Refer to the Excessive Heat Warning and Heat
Advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon, mainly across
the Evansville Tri-State and Kentucky Pennyrile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for southern Illinois, southwest
Indiana, and northwest Kentucky for this afternoon. Please relay
severe weather reports to the National Weather Service in Paducah.

DWS/AD

In the hours before

Local storm report, Aug 1, 11:39 AM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1239 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Tstm Wnd Dmg     4 NNW Cisne             38.57N 88.47W
08/01/2024                   Wayne              IL   911 Call Center

            Power lines and power pole down in Rinard.
            Time estimated from radar.

&&

DWS
Special weather statement, Aug 1, 11:40 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
1240 PM CDT Thu Aug 1 2024

ILZ075>077-082-083-011830-
White IL-Edwards IL-Hamilton IL-Jefferson IL-Wayne IL-
1240 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WHITE...SOUTHEASTERN
WAYNE...SOUTHEASTERN JEFFERSON...SOUTHERN EDWARDS AND HAMILTON
COUNTIES THROUGH 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairfield to 7 miles southeast of Wayne
City to 6 miles northwest of Mcleansboro. Movement was southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mcleansboro, Grayville, Enfield, Dahlgren, Mill Shoals, Springerton,
Belle Prairie City, and Burnt Prairie.

This includes Interstate 64 in Illinois between Mile Markers 96 and
127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southeastern Illinois.

&&

LAT...LON 3831 8795 3811 8818 3793 8844 3815 8875
      3832 8856 3834 8852
TIME...MOT...LOC 1740Z 317DEG 21KT 3834 8839 3826 8850 3815 8863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHAWKEY
Local storm report, Aug 1, 11:47 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1247 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Tstm Wnd Dmg     2 W Mill Shoals         38.25N 88.38W
08/01/2024                   Hamilton           IL   Public

            Trees down, large limbs broken due to
            outflow winds.

&&

DWS
Local storm report, Aug 1, 11:51 AM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1251 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Tstm Wnd Dmg     6 W Mill Shoals         38.27N 88.45W
08/01/2024                   Wayne              IL   Public

            Public report of large tree limbs down.

&&

DWS
Local storm report, Aug 1, 12:18 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Dmg     Burnt Prairie           38.25N 88.26W
08/01/2024                   White              IL   Public

            Public report of tree limbs down.

&&

DWS
Local storm report, Aug 1, 12:30 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
130 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     Enfield                 38.10N 88.34W
08/01/2024                   White              IL   911 Call Center

            Trees down in Enfield.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 16 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
August 1, 12:33 PM CST
Where
Gibson County, 0.88 mi NE of Baldwin Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.330, -87.570

Large tree limbs were downed by the leading edge of a thunderstorm line.

Thunderstorm Wind, Vanderburgh

When
August 1, 1:10 PM CST
Where
Vanderburgh County, 1.38 mi S of Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.960, -87.550

A large tree was downed near a home as a storm lines' outflow boundary arrived.

Flood, Vanderburgh

When
August 1, 1:30 PM CST to 3:30 PM CST
Where
Vanderburgh County, 1.33 mi WNW of Smythe to 3.17 mi WNW of Stringtown
Cause
Heavy Rain
Reported by
Public
Coordinates
38.007, -87.503

Minor street flooding occurred in Evansville as a strong line of storms moved through with hourly rainfall rates peaking at around .75 inch an hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209264, 1209277, 1209251.